Alert archive / California / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 5, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Aug 21, 2014, 12:30 PM PDT for San Diego County, California. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 21, 2014, 12:30 PM PDT (19:30 UTC)
- Expired
- Aug 21, 2014, 1:30 PM PDT
- In force
- 60 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
County San Diego County, CA
The radar
The San Diego radar (KNKX), 48 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 12:45 PM PDT | HAIL 1 | Mount Laguna, CA | ONE INCH PLUS HAIL REPORTED BY THE OBSERVERS AT MT. LAGUNA OBSERVATORY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 7.5 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 346 J/kg
- Mixed-layer CIN
- -340 J/kg
- Mixed-layer LCL
- 810 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
952 WUUS56 KSGX 211930 SVRSGX CAC073-212030- /O.NEW.KSGX.SV.W.0005.140821T1930Z-140821T2030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 1230 PM PDT THU AUG 21 2014 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA... * UNTIL 130 PM PDT * AT 1224 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR PINE VALLEY...AND NEARLY STATIONARY. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CUYAMACA PEAK. && LAT...LON 3296 11665 3301 11641 3278 11637 3275 11656 TIME...MOT...LOC 1929Z 159DEG 7KT 3289 11650 $$ JT
1 follow-up statement
498 WWUS56 KSGX 211955 SVSSGX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 1255 PM PDT THU AUG 21 2014 CAC073-212030- /O.CON.KSGX.SV.W.0005.000000T0000Z-140821T2030Z/ SAN DIEGO CA- 1255 PM PDT THU AUG 21 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM PDT FOR CENTRAL SAN DIEGO COUNTY... AT 1250 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED OVER MOUNT LAGUNA...AND WAS NEARLY STATIONARY. THE MOUNT LAGUNA OBSERVATORY REPORTED QUARTER SIZED HAIL FALLING AT APPROXIMATELY 1245 PM PDT. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CUYAMACA PEAK. LAT...LON 3296 11665 3301 11641 3278 11637 3275 11656 TIME...MOT...LOC 1946Z 159DEG 7KT 3292 11651 $$ JT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 9:20 AM PDT, 3 hours 10 minutes earlier.
Area forecast discussion, Aug 21, 9:20 AM PDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
920 AM PDT THU AUG 21 2014
.SYNOPSIS...
TEMPERATURES WILL REMAIN NEAR OR A FEW DEGREES BELOW SEASONAL
AVERAGES TODAY. THERE IS A CHANCE FOR THUNDERSTORMS WITH LOCALLY
HEAVY RAIN OVER THE MOUNTAINS AND ADJACENT DESERT AREAS THIS
AFTERNOON. FAIR WEATHER WITH A GRADUAL WARMING TREND WILL PREVAIL
FRIDAY THROUGH THE MIDDLE OF NEXT WEEK...WITH COASTAL LOW CLOUDS AND
FOG DURING THE NIGHTS AND MORNINGS.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
THIS MORNING...THE NKX SOUNDING SHOWS THE MARINE LAYER ABOUT 2000 FT
DEEP WITH SOUTHERLY FLOW ABOVE A WEAK INVERSION. CONDITIONS ARE
MOIST AND UNSTABLE ABOVE THE INVERSION...WITH ABOUT 1.3 INCHES OF
PRECIPITABLE WATER AND SIGNIFICANT AMOUNTS OF CONVECTIVE ENERGY.
THIS IS A RESULT OF THE CLOSED UPPER LOW JUST TO OUR SOUTHWEST.
WITH THE UPPER LOW MOVING SLOWLY EAST...HIGH RESOLUTION MODELS
INDICATE THE DEVELOPMENT OF WIDESPREAD DEEP CONVECTION OVER THE MTNS
AND ADJACENT DESERTS THIS AFTERNOON...MOSTLY TRIGGERED BY DAYTIME
HEATING WITH SOME OROGRAPHIC ENHANCEMENT ON THE SOUTH AND EAST
FACING DESERT SLOPES. SHOWERS/TSTMS COULD BEGIN BY EARLY
AFTERNOON...AND MAY RESULT IN LOCALIZED FLOODING DURING HEAVIER
SHOWERS. BY LATE EVENING THE UPPER LOW MOVES EAST AND OPENS INTO A
TROUGH. THE TROUGH AXIS MOVING TO OUR EAST WILL EFFECTIVELY END THE
THREAT OF DEEP CONVECTION AT THAT TIME. THERE IS HOWEVER A VERY
SMALL CHANCE THAT THE LOW WILL MOVE EAST FASTER THAN THE MODELS
ANTICIPATE...REDUCING OUR CHANCES FOR DEEP CONVECTION TODAY.
WEST OF THE MTNS...MARINE LAYER STRATUS WILL BURN OFF LATER THIS
MORNING...BUT A FEW PATCHES MAY LINGER NEAR THE BEACHES INTO THE
AFTERNOON. DAYTIME TEMPS WILL REMAIN NEAR OR BELOW SEASONAL AVERAGES
TODAY.
FRI THROUGH EARLY NEXT WEEK...DRY NW FLOW DEVELOPS OVER THE REGION
AS BROAD TROUGHING BECOMES ESTABLISHED OVER THE INTER-MTN
WEST...WITH AN EXTENSIVE HIGH OVER THE ERN NORTH PACIFIC. THIS WILL
BRING FAIR WEATHER WITH A GRADUAL WARMING TREND...AND MARINE LAYER
LOW CLOUDS AND FOG EXTENDING INLAND TO THE VALLEYS DURING THE NIGHTS
AND MORNINGS.
FOR THE MIDDLE OF NEXT WEEK...THE UPPER HIGH OVER THE ERN NORTH PAC
SHIFTS EWD OVER THE WRN STATES...WITH A N-S ORIENTED RIDGE EXTENDING
INTO CANADA. THIS WILL BRING EVEN WARMER CONDITIONS WITH A SHALLOWER
MARINE LAYER RESTRICTING THE NIGHT AND MORNING LOW CLOUDS AND FOG TO
THE COASTAL AREAS.
&&
.AVIATION...
211530Z...COAST/INLAND VALLEYS...PATCHY STRATUS AFFECTING
KSNA...KCRQ...AND KSAN...WITH BASES 1500-1800 FT MSL AND TOPS NEAR
2200 FT MSL...WILL ERODE TO THE COAST BY 21/1700Z. SKC CONDS AND
P6SM ARE EXPECTED THROUGH THIS AFTERNOON. BY EVENING...AROUND
22/0300Z...LOW CLOUDS WILL REDEVELOP OVER THE COASTAL WATERS AND
MOVE INLAND 10-15 MILES. BASES AND TOPS WILL BE A FEW HUNDRED FEET
HIGHER THAN THIS MORNINGS.
MOUNTAINS/DESERTS...SCT LAYER OF CUMULUS AOA 9000 FT MSL DEVELOPING
AFT 21/1900Z THIS AFTERNOON. THERE WILL BE A CHANCE OF SHOWERS AND
THUNDERSTORMS THROUGH THE AFTERNOON AFFECTING ALL MOUNTAIN
AND DESERT AIRPORTS...INCLUDING KPSP AND KTRM. TOPS OF THE TALLEST
THUNDERSTORMS COULD REACH 45000 FT MSL. MAIN THREATS FROM THESE
STORMS WILL BE BRIEF HEAVY RAIN AND STRONG DOWNDRAFTS. LIGHTNING
CHANCES DIMINISH AFT 22/0100Z.
&&
.MARINE...
800 AM...NO MARINE WEATHER HAZARDS ARE EXPECTED THROUGH MONDAY.
&&
.BEACHES...
A 4 TO 5 FOOT...12 SECOND SOUTHERLY SWELL WILL CREATE ELEVATED SURF
AND STRONG RIP CURRENTS ALONG THE SAN DIEGO AND ORANGE COUNTY COAST
THROUGH THIS WEEKEND. SURF OF 3 TO 5 FEET IS EXPECTED...WITH SETS TO
7 FEET POSSIBLE ALONG SOUTHERLY FACING BEACHES. ELEVATED SURF AND
STRONG RIP CURRENTS WILL CREATE DANGEROUS SWIMMING CONDITIONS. A
BEACH HAZARD STATEMENT FOR ELEVATED SURF AND STRONG RIP CURRENTS IS
IN EFFECT FROM THIS MORNING THROUGH SUNDAY AFTERNOON.
&&
.SKYWARN...
SKYWARN ACTIVATION MAY BE REQUESTED LATER TODAY FOR THUNDERSTORMS
IN THE MOUNTAINS AND DESERTS. WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...BEACH HAZARDS STATEMENT FROM 9 AM PDT THIS MORNING THROUGH
SUNDAY AFTERNOON FOR THE ORANGE COUNTY COASTAL AREAS...SAN
DIEGO COUNTY COASTAL AREAS.
PZ...NONE.
&&
PUBLIC...PG
AVIATION/MARINE...JTThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 1:47 AM PDT | Beach Hazards Statement | SGX | San Diego | 4 days |
| Aug 21, 11:42 AM PDT | Areal Flood Advisory | SGX | San Diego | 3 hr |
| Aug 21, 12:10 PM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
| Aug 21, 12:58 PM PDT | Areal Flood Advisory | SGX | San Diego | 3 hr |
| Aug 21, 1:19 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 56 min |
| Aug 21, 1:22 PM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
| Aug 21, 1:43 PM PDT | Areal Flood Advisory | SGX | Riverside, San Diego | 4 hr |
| Aug 21, 4:35 PM PDT | Blowing Dust Advisory | SGX | Riverside, San Diego | 2 hr |
Nearby
Severe Thunderstorm Warnings in California, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.